Alert archive / Minnesota / Frost Advisories in 2016

Frost Advisory 7, NWS Grand Forks, ND

October 8, 201618 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at Oct 8, 2016, 2:48 PM CDT for 18 counties in Minnesota; 17 counties in North Dakota. It took effect at Oct 9, 2016, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2016, 2:48 PM CDT (19:48 UTC)
In effect from
Oct 9, 2016, 1:00 AM CDT
Expired
Oct 9, 2016, 8:00 AM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND
All 35 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS73 KFGF 081948
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
248 PM CDT SAT OCT 8 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091300-
/O.NEW.KFGF.FR.Y.0007.161009T0600Z-161009T1300Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...BAUDETTE...WARREN...
STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...
REDBY...PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
FERTILE...MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...
MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE...
HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...
ASHBY...HERMAN...BARRETT...CANDO...LANGDON...CAVALIER...
WALHALLA...DRAYTON...PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...
PARK RIVER...NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...
GRAND FORKS...COOPERSTOWN...FINLEY...HOPE...MAYVILLE...
HILLSBORO...HATTON...PORTLAND...VALLEY CITY...FARGO...LISBON...
ENDERLIN...GWINNER...MILNOR...FORMAN...RUTLAND...WAHPETON...
EDINBURG...ADAMS...LANKIN
248 PM CDT SAT OCT 8 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SUNDAY.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...FROM 1 AM TO 8 AM CDT SUNDAY

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
GUST
2 follow-up statements
668 
WWUS73 KFGF 090812
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
312 AM CDT SUN OCT 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091300-
/O.CON.KFGF.FR.Y.0007.000000T0000Z-161009T1300Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...BAUDETTE...WARREN...
STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...
REDBY...PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
FERTILE...MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...
MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE...
HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...
ASHBY...HERMAN...BARRETT...CANDO...LANGDON...CAVALIER...
WALHALLA...DRAYTON...PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...
PARK RIVER...NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...
GRAND FORKS...COOPERSTOWN...FINLEY...HOPE...MAYVILLE...
HILLSBORO...HATTON...PORTLAND...VALLEY CITY...FARGO...LISBON...
ENDERLIN...GWINNER...MILNOR...FORMAN...RUTLAND...WAHPETON...
EDINBURG...ADAMS...LANKIN
312 AM CDT SUN OCT 9 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...IN THE UPPER 20S TO MID 30S.

* TIMING...FROM 1 AM TO 8 AM CDT SUNDAY

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JR
434 
WWUS73 KFGF 091307
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
807 AM CDT SUN OCT 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091415-
/O.EXP.KFGF.FR.Y.0007.000000T0000Z-161009T1300Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD...
LANCASTER...ROSEAU...WARROAD...GREENBUSH...BAUDETTE...WARREN...
STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...
REDBY...PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
FERTILE...MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...
MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE...
HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN...
ASHBY...HERMAN...BARRETT...CANDO...LANGDON...CAVALIER...
WALHALLA...DRAYTON...PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...
PARK RIVER...NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...
GRAND FORKS...COOPERSTOWN...FINLEY...HOPE...MAYVILLE...
HILLSBORO...HATTON...PORTLAND...VALLEY CITY...FARGO...LISBON...
ENDERLIN...GWINNER...MILNOR...FORMAN...RUTLAND...WAHPETON...
EDINBURG...ADAMS...LANKIN
807 AM CDT SUN OCT 9 2016

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY FOR THIS MORNING HAS EXPIRED. TEMPERATURES WILL
STEADILY RISE ABOVE CRITERIA THROUGH THE EARLY MORNING.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Oct 8, 1:06 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 8, 1:06 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
106 PM CDT Sat Oct 8 2016

.UPDATE...
Issued at 1258 PM CDT Sat Oct 8 2016

No sig updates planned thru early afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sat Oct 8 2016

Any light precipitation along with temperatures will be the main
forecast issues for the period.

A decent shortwave trough coming through the northwesterly flow
aloft can be seen on water vapor loop approaching the MT/ND
border. There are some healthy radar returns over western ND and
there has been some light snow reported. The models are all fairly
consistent with this area of precipitation weakening as it moves
southeast with the shortwave. Think that our southwestern counties
have the best shot of seeing something, so kept a slight chance of
light snow going. Some light rain will also be possible in the far
northeastern counties at least during the morning as a weak vort
on the backside of the upper low lingers in the area. Do not think
there will be much, if any accumulation, liquid or otherwise, at
either location.

As for temperatures, readings have reached the upper 20s to low
30s in the south and west where there has been some clearing, but
the north and east remains in the mid 30s with lingering clouds.
Will keep an eye on how much clearing we get, but will continue to
keep the freeze warning going for now. With the cold high pressure
continuing over the area and clouds, highs today should stay in
the 40s. The surface high will move east tonight and warm air
advection will kick in, but think that lows will bottom out near
the freezing mark again before return flow really gets going.

.LONG TERM...(Sunday through Friday)
Issued at 319 AM CDT Sat Oct 8 2016

Sunday through Monday...near zonal flow starts to become more
southwesterly as the next significant upper trough digs into the
northern Rockies. The surface trough will be to our west for
Sunday, with warm air advection continuing and highs back up
closer to seasonal averages in the 50s to low 60s. The trough axis
will start to move out into the region late Sunday night and into
Monday, with a cold front starting to approach our northwestern
counties. Think there will be a good thermal ridge out ahead of
the front and highs over the eastern and southern counties will be
the 60s with some 70s possible in the southwest. Northwestern
counties will see the boundary go through earlier and highs stay
in the 50s. The cold front will push through Monday night,
bringing clouds and a chance for some light precipitation along
the boundary.

Tuesday through Friday...The period from the middle to end of the
upcoming week still looks to be a mostly tranquil time with
pretty consistent guidance. Southwest flow aloft and milder temps
will yield to the approach of a broad, deep upper trough Tue into
Wed resulting in below average temps once again. At this point
though looking at the 925/850 thermal profiles on the ECMWF/GFS
reveals a slightly warmer regime. Agree with provided grids that
feature a chc pop RA- scenario during Tue; any mixed pcpn would
only be found along northern tier of counties adjacent to the
international border. Wed/Thu still look dry under NW flow and sfc
high pressure with moderation to near or over 60 by Fri.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1258 PM CDT Sat Oct 8 2016

Expect areas of MVFR CIGS to persist this afternoon mainly across
the northern and eastern FA...along and north of Highway 200...
with VFR CIGS south. This stratocu field should diminish after
sunset... with sct-bkn VFR CIGS across most of the FA during the
overnight and into Sunday. Winds will be generally light and from
the northwest through the afternoon... becoming light and
variableovernight... then turning form the southeast and becoming
gusty on Sunday forenoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...JR
LONG TERM...JR/WJB
AVIATION...Gust
Hazardous weather outlook, Oct 8, 5:37 AM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
537 AM CDT SAT OCT 8 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
537 AM CDT SAT OCT 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

Nearby

Frost Advisories in Minnesota, 2016Frost Advisories in North Dakota, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.